Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 94, NWS Phoenix, AZ

August 7, 2005Yuma County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 7, 2005, 6:37 PM MST for Yuma County, Arizona. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2005, 6:37 PM MST (01:37 UTC)
Expired
Aug 7, 2005, 7:30 PM MST
In force
53 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County Yuma County, AZ

The radar

The Yuma radar (KYUX), 95 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 1.6 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2005-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2005-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
133 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
2493 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPSR 080140
SVRPSR
AZC027-080230-
/O.NEW.KPSR.SV.W.0094.050808T0137Z-050808T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
637 PM MST SUN AUG 7 2005

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN YUMA COUNTY IN SOUTHWEST ARIZONA

* UNTIL 730 PM MST

* AT 634 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM 31 MILES SOUTH OF MOHAWK TO 14 MILES NORTH OF
  PALOMA...OR ALONG A LINE EXTENDING FROM 51 MILES SOUTHEAST OF
  FORTUNA FOOTHILLS TO 46 MILES SOUTHWEST OF TONOPAH...AND MOVING    
  WEST AT 15 MPH. GUSTY WINDS TO 60 MPH ARE POSSIBLE...ALONG WITH
  AREAS OF DENSE BLOWING DUST WITH VISIBILITES BELOW ONE QUARTER     
  MILE.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  TYSON...WELLTON...TACNA...DATELAND...AND INTERSTATE 8. 

LAT...LON 3207 11335 3336 11335 3337 11397 3237 11427

$$

CJB
1 follow-up statement
000 
WWUS55 KPSR 080206
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
704 PM MST SUN AUG 7 2005

AZC027-080230-
/O.CON.KPSR.SV.W.0094.000000T0000Z-050808T0230Z/
YUMA AZ-
704 PM MST SUN AUG 7 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 730 PM MST FOR
EASTERN YUMA COUNTY...

AT 700 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE 
EXTENDING FROM 31 MILES SOUTH OF MOHAWK TO 10 MILES NORTHWEST OF 
HYDER...OR ALONG A LINE EXTENDING FROM 47 MILES SOUTHEAST OF FORTUNA 
FOOTHILLS TO 42 MILES SOUTHWEST OF TONOPAH. THESE STORMS WERE MOVING
TO THE SOUTHWEST AT 15 MPH. DENSE BLOWING DUST WITH VISIBILITIES TO 
NEAR ZERO MILES IS POSSIBLE WITH THESE STORMS...ESPECIALLY ALONG 
INTERSTATE 8 NEAR TACNA AND WELLTON.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
TYSON...ROLL...WELLTON...TACNA...PALM CANYON AND INTERSTATE 8.

LAT...LON 3207 11335 3336 11335 3337 11397 3237 11427

$$

CJB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 2:35 PM MST, 4 hours 2 minutes earlier.

Area forecast discussion, Aug 7, 2:35 PM MST, 4 hours 2 minutes before
AZZ020>028-CAZ030>033-080600-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
235 PM MST SUN AUG 7 2005

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
MOIST...MONSOONAL AIR WILL REMAIN IN PLACE ACROSS ARIZONA AND
SOUTHEAST CALIFORNIA THROUGHOUT THIS NEW WEEK. WEAK WEATHER SYSTEMS
ACTING UPON THIS MOISTURE WILL GIVE RISE TO DAILY CHANCES OF SHOWERS
AND THUNDERSTORMS...SOME OF WHICH COULD PRODUCE LOCALLY HEAVY RAIN.
TEMPERATURES WILL SHOW VERY LITTLE DAY-TO-DAY CHANGE...WITH PERHAPS
SOME SLIGHT WARMING BY NEXT WEEKEND.

&&

.DISCUSSION...
VERY NICE CROP OF SLOW-MOVING THUNDERSTORMS HAVE DEVELOPED ACROSS THE
PHX CWA...MOSTLY CONCENTRATED OVER JOSHUA TREE NP...AS WELL AS
NORTHEAST AND SOUTHEAST OF THE GREATER PHX AREA. THIS CONFIGURATION
OF AFTERNOON CONVECTION IS FAVORABLE FOR STORM MERGERS/INTERACTIONS
FOR THE SCNTRL AZ DESERTS. AND...WITH WEAK STEERING FLOWS...VERY
HEAVY RAINFALL IS LIKELY TO RESULT. HAVE THEREFORE ISSUED A FLASH
FLOOD WATCH FOR SCNTRL AND SW AZ E OF LOWER CO RIVER. MAY NEED A FFW
W OF RIVER AS WELL...BUT BELIEVE BEST AREA WITH HIGHEST FF POTENTIAL
IS OVER AZ. AFTER TONIGHT...AMS FORECAST BY MODELS TO REMAIN VERY
MOIST AND UNSTABLE...WITH PERHAPS A WEAK IMPULSE OR TWO AVAILABLE TO
GIVE STORMS A BOOST. NOTHING IMPRESSIVE UPCOMING REGARDING INCREASING
WIND SHEAR POTENTIAL...THEREFORE FF THREATS WILL STAY GREATER THAN
SVR. POPS WILL BE LEFT IN A LOW TO MEDIUM GRADE MODE FOR MOST OF THIS
WEEK.

TOWARDS THE WEEKEND...BOTH GFS AND EUROPEAN MODELS ARE STRONGLY
SUGGESTING WE MAY SEE THE MONSOON MOISTURE BOUNDARY FINALLY SHOVED
EWD TOWARDS THE NM BORDER AS A RATHER STRONG TROUGH AND W/SWLY FLOW
IS FORECAST. NOT READY TO JUMP ON THIS TREND FULL BORE AS IT IS
SEVERAL DAYS AWAY. HOWEVER...WILL TWEEK DAILY POPS DOWNWARD A BIT OUT
IN FAR WRN CWA AS A POTENTIAL LEAD-IN. THIS AGREES WELL WITH WHAT VEF
AND SGX ARE THINKING. WE SHALL SEE.

&&

.AVIATION...
DISCUSSION FOR 00Z TAFS. TAFS ADEQUATELY DEPICT EXPECTED WEATHER...
SEE TAFS PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH...LAXTAFIPL.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...FLASH FLOOD WATCH UNTIL 11 PM SUNDAY FOR AZZ021>024-AZZ026>028.
CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

ESTLE
Hazardous weather outlook, Aug 7, 6:49 AM MST, 11 hours 48 minutes before
ZCZC PHXHWOPSR ALL
TTAA00 KPSR DDHHMM

CORRECTED

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
649 AM MST SUN AUG 7 2005

AZZ020>023-025>028-CAZ031>033-080700-
GREATER PHOENIX AREA-IMPERIAL COUNTY-LOWER COLORADO RIVER VALLEY AZ-
LOWER COLORADO RIVER VALLEY CA-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-NORTHWEST MARICOPA COUNTY-
RIVERSIDE COUNTY/EASTERN DESERTS-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-
649 AM MST (649 AM PDT) SUN AUG 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH-CENTRAL AND
SOUTHWEST ARIZONA DESERTS AND FAR SOUTHEAST CALIFORNIA LOWER
DESERTS.

.DAY ONE...TODAY
SUFFICIENT MOISTURE IS IN PLACE TO BRING A CHANCE OF SHOWERS AND
THUNDERSTORMS TO THE LOWER DESERTS THIS AFTERNOON AND EVENING.
THUNDERSTORMS THAT FORM WILL HAVE THE POTENTIAL TO PRODUCE HEAVY
RAIN WHICH COULD CAUSE LOCALIZED FLASH FLOODING. AREAS OF BLOWING
DUST WILL ALSO BE POSSIBLE. THE STRONGEST STORMS WILL HAVE THE
POTENTIAL TO PRODUCE DAMAGING WINDS AND SMALL HAIL. LOWER DESERT
LOCATIONS MOST APT TO HAVE STORM ACTIVITY INCLUDE NORTHWEST PINAL
COUNTY AND LA PAZ COUNTY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
VERY LITTLE CHANGE IS EXPECTED IN THE WEATHER PATTERN THIS WEEKEND
THROUGH NEXT WEEK. A CHANCE OF THUNDERSTORMS WITH LOCALLY HEAVY RAIN
ARE POSSIBLE JUST ABOUT ANY DAY...WITH FLASH FLOODING AGAIN THE MAIN
THREAT.

AZZ024-CAZ030-080700-
JOSHUA TREE NATIONAL PARK/JTNP/-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
649 AM MST (649 AM PDT) SUN AUG 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE HIGHER TERRAIN OF
SOUTH-CENTRAL ARIZONA AND FOR JOSHUA TREE NATIONAL PARK IN SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE
AGAIN THIS AFTERNOON AND CONTINUE INTO THIS EVENING. THE MAIN THREAT
FROM THESE STORMS WILL BE VERY HEAVY RAINFALL WHICH COULD LEAD TO
LOCALIZED FLASH FLOODING. THE STRONGEST STORMS COULD ALSO PRODUCE
WIND GUSTS TO NEAR 50 MPH AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
VERY LITTLE CHANGE IS EXPECTED IN THE WEATHER PATTERN THIS WEEKEND
THROUGH NEXT WEEK. SCATTERED THUNDERSTORMS WITH LOCALLY
HEAVY RAIN ARE POSSIBLE JUST ABOUT ANY DAY...WITH FLASH FLOODING
AGAIN THE MAIN THREAT.

AJ

In the hours before

Special weather statement, Aug 7, 1:55 PM MST, 4 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
155 PM MST SUN AUG 7 2005

AZZ021>024-026>028-080000-
GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
NORTHWEST MARICOPA COUNTY-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-WEST CENTRAL DESERTS-
155 PM MST SUN AUG 7 2005

...THUNDERSTORMS RAPIDLY DEVELOPING OVER ARIZONA...
...FLASH FLOOD WATCH UNTIL 1100 PM...

AT 153 PM...RADAR INDICATED THUNDERSTORMS...PRODUCING VERY HEAVY
RAIN...RAPIDLY DEVELOPING IN SOUTHEAST ARIZONA AND ALONG THE
MOGOLLON RIM.  THESE STORMS ARE EXPECTED TO AFFECT CENTRAL AND
SOUTHWEST ARIZONA...INCLUDING THE PHOENIX METRO AREA...THIS
AFTERNOON AND EVENING.

THE STORMS WILL BE MOVING SLOWLY...AND WILL LIKELY PRODUCE VERY
HEAVY RAIN.  FLOODING OF STREETS...UNDERPASSES...AND NORMALLY DRY
CREEKS AND WASHES WILL BE POSSIBLE.

THE STORMS MAY ALSO PRODUCE GUSTY WINDS TO 50 MPH AND SMALL HAIL.

IN ADDITION...STORMS COULD BE PRECEDED BY DENSE FLOODING DUST...
AND MOTORISTS IN CENTRAL AND SOUTHWEST ARIZONA...ESPECIALLY ON
INTERSTATES 8 AND 10 SHOULD BE ALERT FOR RAPID CHANGES IN
VISIBILITY.

WEATHER INFORMATION IS AVAILABLE ON WEATHER RADIO ON THE PUBLIC
SERVICE BAND. MORE DETAILED WEATHER INFORMATION IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX

MB

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 5:45 PM MSTSevere Thunderstorm WarningPSRMaricopa60 min
Aug 7, 6:48 PM MSTSevere Thunderstorm WarningPSRLa Paz, Maricopa57 min
Aug 7, 8:13 PM MSTSevere Thunderstorm WarningPSRYuma49 min
Aug 7, 8:46 PM MSTSevere Thunderstorm WarningPSRLa Paz59 min
Aug 7, 8:46 PM MSTSevere Thunderstorm WarningPSRLa Paz59 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.